Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: med changes

Posted by Ruth on June 27, 1999, at 20:42:36

In reply to Re: med changes, posted by Ann on June 19, 1999, at 8:34:21

I understand money is a problem for you, but feeling suicidal needs a response asap. It is unfortunate that your current doc isn't being responsive to you.
What I would do is if you live near a medical school I would arrange to see a psychopharmacologist at their teaching hospital. Med school related people, or even just docs who just do pharmacology are up on the latest latest and are often more comfortable trying new combinations of meds until they find the right one. Good luck

> > I would max out the dose of the Effexor (up to 300-400 mg per day) if you could tolerate it. In addition, I would ask you to do something that you can try on your own: sleep deprivation. I'm not talking about the kind of sleep deprivation you probably already feel from the depression. I mean completely deprive yourself of sleeping for 24 hours by staying up, being active with something where you won't fall asleep even for a few minutes and then seeing you feel the next day. If you actually feel better, then you would want to do this every 3-6 days. The problem with it is that as soon as you go back to sleep, the effect wears off. That's why you have to do it once or twice a week. I works in 50% of depressed patients, so it is worth a try.
> >
> > After maxing out the Effexor, if no benefit, there are some other things to try that don't require a doctor's prescription such as phenylalanine 500-2000mg given in the morning (not at night), melatonin 3 mg at 11:30 pm, and fish oil (but I am sorry I will have to look that one up again, the name coming to mind is not correct).
> >
> > Now, what to talk to the doc about: max out the Effexor, then can add Buspar, tegretol, lithium, cylert, or thyroid hormone. Since Paxil worked before, it might be worth a try again, but with a thought to different strategies to prevent or minimize the side effects like Buspar for the anorgasmia, Cylert for the weight gain (or if it's a matter of making you feel hungry just all day long, use Zantac or Pepcid with it) and also for the slowed down feeling.
> >
> Everything that Toby recommends is consistent with what my doctor has talked about with me--except my doctor says you can go up as high as 600 mg on Effexor, which I have done successfully. I have chronic treatment resistant depression, have tried just about every drug, and the 600 mg Effexor works best for me. You can definitely mix drugs, it's very common in cases like mine and yours--I've tried the Buspar and the lithium, the lithium helped a lot but I gained a lot of weight on it.
> Another thing I've heard about as a temporary measure is to use stimulants, they give you a "boost" while you are waiting for the antidepressants to kick in.
> My doctor does clinical trials in addition to seeing private patients like myself, and it might be a way to get yourself some decent treatment. However, you might have to travel to do it.
> Good luck getting some decent care, you deserve it!




Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Ruth thread:7192